Skip to content
ct scan contrast dye allergic reaction
avatar
simba321 posted:
I just had a Ct scan for the first time. Im not on any meds and not allergic to anything. Felt the heat go Down my back like they said i would. Then felt like throwing up. But didn't. They said not to move during scan but I felt super itchy. When finished I started breaking out in hives and itchy all over. A little harder to breath too. They laid me back down and told me I was having an allergic reaction. Then they pumped 2 bags of benadryl through my arm. Got super buzzed real fast. Started laughing while they were asking me how was feeling. Then I got cold. I think I was cold but not sure, because my whole body was shivering. They gave heated blankets which felt good. About an hour later the shaking and itching went away. But of course I was still super buzzed and starving from fasting. That was Pritty much it. One question is that about a week later I'm starting to get a little itchy again. Not as bad as the day of the scan. But bad enough to notice since I'm not usually itchy. So whats your opinion. Will it eventually go away? I'm thinking that there is still some of that dye in my system, and thats why im still itchy.
Reply
 
avatar
countryluva03813 responded:
Hi, simba321. I know it's been 4 mos. since your post, but I figured I'd reply and give you (and others) MY experience with CT scan dye. I'm sorry you went through all that, and hope you're better. Whether or not it will go away completely, I can't say, but if it goes on much longer, get yourself checked out. I don't want to discourage you, but this is what happened to me, and I'm sorry it's such a long post:

On Jan. 2nd, 2012, I went to the ER for left flank pain. I was worried I might be having kidney infarcts on the left side now, as I'd gotten them in 2005 on the right. The ER doc didn't really think I should get another CT unless the pain was really bad, because I'd had so many over the last few years, due to various health problems. After much discussion about the dangers of too many scans, he said he'd order one for the next day, if I thought the pain was really that bad. I decided it was, and also because it felt like the same pain I had when the infarcts first started, in 2005 (which eventually became a pain you'd never want to feel), and couldn't go through that again. All my previous experience with CT scan dyes were basically okay (except for the one before this last one), so I felt I'd probably be okay to get another one. I do get similar reactions to MRI dyes.

So the next day, I drank the stuff they give you, and told the techs that I got a little nauseous and had diarrhea from it. They told me I must have a little sensitivity to it. I told them that during my last CT with dye, I couldn't stop salivating, and was told by the tech then, that I was having a little anxiety attack, which I know I wasn't.

Anyway, they decided to go ahead with the procedure, and Immediately after, when my tech sat me up, my head, neck, arms, and one breast started itching, and I felt slightly nauseous and had a little headache. I told the tech about it, but he didn't seem too concerned, but said he'd put me in the changing room to observe me for half an hour before releasing me, but that if I had any problems, to come find him.

About 15 mins. later, I spotted a mirror and got up to check out myself, and saw a welt just below one eyebrow. I went to the tech and asked if that was a reaction, and he said he would get the radiologist and let him decide. While he was gone, I got another welt on my upper chest, along with a red, itchy chest and neck rash. The radiologist saw the welt under my eyebrow and said that if I was having a reaction, I'd most likely have a rash with it. I said, "You mean like this?" And showed him my neck and chest. He said, "We're going to quickly walk you over to the ER, because you're having a little reaction. When we got there, my throat started to feel like it was trying to swell. Like you, I also got the IV bags of Benedryl, and also Prednisone. A nurse stood at the foot of my bed, ready to drop it flat should I go into anaphylactic shock and have to intubate me. I was actually afraid I could die, and called my daughter to come to the ER. The meds started helping the itchyness and feeling of my throat swelling, and a few hours later, they let me go home.

It's now 4 months and 3 weeks later, and I'm STILL getting almost daily, itchy welts on my face and neck, and a neck rash, and once got that real warm feeling you get in your genitals. Only Benedryl pills have helped the welts and itching to go away.

Btw, it turns out I have kidney cysts, and still get pain in the back off/on. The ER doc had said I probably can't feel pain from them, as they're fairly small, but I do.

I'll never get another CT with dye, unless it's an emergency or I have cancer symptoms, and even then, I might decide it's not worth possibly going into anaphylactic shock for, as they say reactions get worse each time you have one done. I also get a similar reaction to the Gadolinium dye from MRIs.

P.S. I hope your symptoms go away permanently, and please post and let me know how you're doing.
 
avatar
cagneyandlacey replied to countryluva03813's response:
I had a ct scan over 2 months ago and still have a mild yet persistent rash. Drank a contrast solution and had iv.Got stomach symptoms a few minutes after the scan. Rash emerged next day. Anyone else have such a persistent rash?
 
avatar
biswyfe1984 replied to cagneyandlacey's response:
hey, I had a rash reaction to the ct scan that I had 2 weeks ago and still I have the rash. did yours get any better ? how long did it last ? I have been flushing my kidneys with plenty of water and using topical treatments for it. I just started using Benedryl .I should have sooner. That stuff just drags me down! ugh! anyway, feeling draggy now with the Benadryl and the itching is somewhat better! Just would like to know how long yours lasted !


Helpful Tips

Herbal health care product
Herbs Solutions By Nature is just the right destination for all those who have been looking for a herbal cure to their relevant disease. We ... More
Was this Helpful?
1 of 2 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the Duke Health Asthma and Allergies Center